Hail, Olmsted
- When
- May 5, 12:36 PM CST
- Where
- Olmsted County, 1.61 mi SSE of Rochester
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.007, -92.463
A narrow line of thunderstorms developed along a cold front and moved across southeast Minnesota during the early afternoon of May 5th. These storms dropped mainly small hail but some dime sized hail was reported near Rochester (Olmsted County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A narrow line of thunderstorms developed along a cold front and moved across southeast Minnesota during the early afternoon of May 5th. These storms dropped mainly small hail but some dime sized hail was reported near Rochester (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 5, 11:55 AM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1255 PM CDT Sun May 5 2019 .SHORT TERM...(Today through Monday Night) Issued at 319 AM CDT Sun May 5 2019 GOES Water Vapor and IR loop this morning showing a trough dropping southeast across the Dakotas and northern MN. At the surface, a cold front extended from western Lake Superior through central MN, into southern SD. Scattered to broken band of altocumulus/isolated light rain showers was out ahead of this trough/front -pushing southeastward into northwestern WI into southern MN. Otherwise, our local forecast area was under mostly clear skies as of 3 am with temperatures in the 40s to lower 50s. The cold frontal boundary will continue to sink southeastward into the area today with NAM showing MUCAPE increasing into the 1000- 2000J/kg range by 4 pm, mainly south of I-90. Models show 0-3km bulk shear in the 20-30kt range, so scattered/mainly pulse-type non- severe thunderstorms expected. This is backed up by most convection- allowing models (CAMs)forecast reflectivity. Otherwise, plan on highs today mainly n the 60s with a few lower 70s across far northeast IA/southwest WI. Bulk of deeper convection/thunderstorm activity dies off soon after sunset this evening, but scattered showers likely to continue through the overnight hours as mid-level trough/frontogenesis rotates through the area. Overnight lows are expected to bottom out in the upper 30s across north central WI to near 50 across far northeast IA/southwest WI. Monday into Monday night will see a continued chance of showers confined mainly south of I-90 as another mid-level trough/F-gen swings east out of the Plains. Look for highs Monday in the middle 50s to near 60 with lows Monday night in the middle 30s to middle 40s. .LONG TERM...(Tuesday through Saturday) Issued at 319 AM CDT Sun May 5 2019 High pressure moving south out of Canada will keep Tuesday dry with mostly sunny skies. Highs look to be a bit cooler than normal with northeast/easterly flow. Plan on highs in the upper 50s to the lower 60s. GFS/ECMWF in good agreement in bringing an organized area of low pressure out of the Central Rockies into the Midwest/Great Lakes Region Wednesday through Thursday. This puts a large shield of cold rain across out area. Some of this rainfall could be heavy at times as well with a good draw of gulf moisture. Will have to keep an eye on this given elevated Mississippi River levels. Otherwise, chilly temperatures Wednesday and Thursday given clouds/rain with highs only in the 40s...maybe a few lower 50s. Friday looks dry but cool as highs pressure slides east across the region. Plan on highs only in the 50s. Look for shower chances to move back in for Saturday as northwest flow aloft brings a trough/surface low through the region. Otherwise, remaining cooler than normal with highs topping off in the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1250 PM CDT Sun May 5 2019 Showers and scattered storms will be seen across northeast Iowa and southwest Wisconsin through this evening as shortwave moves east through Iowa. This precipitation will stay south of the TAF sites. Additional showers will develop this evening along a cold front. These showers may impact the TAF sites, but confidence was not high enough to include them in the forecast at this time. Both ceilings and visibilities will likely remain VFR at both KRST and KLSE through 06.18z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS/MEK LONG TERM...DAS AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 858 AM CDT Sun May 5 2019 IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-060915- Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Richland-Grant- 858 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along portions of the Mississippi River. Thunderstorms are possible this afternoon and evening, mainly south of Interstate 90 where a few may become strong. The main threats are lightning, gusty winds, and possibly hail. However, widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flooding will continue along parts of the Mississippi River. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044- 060915- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams- 858 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and evening, mainly south of Interstate 90 where a few may become strong. The main threats are lightning, gusty winds, and possibly hail. However, widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
Special Weather Statement
National Weather Service La Crosse WI
124 PM CDT Sun May 5 2019
MNZ079-086>088-094-095-WIZ032>034-051930-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-Jackson-
Trempealeau-
124 PM CDT Sun May 5 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA
INTO WESTERN WISCONSIN THROUGH 230 PM...
At 122 PM CDT, radar indicated thunderstorms were located along a
line extending from near Modena to near Brownsdale. Movement was
east at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Rochester, Winona, Austin, Arcadia, Mondovi, Wabasha, Whitehall,
Preston, Alma, Buffalo, Stewartville, Goodview, St. Charles,
Plainview, Chatfield, Spring Valley, Eyota, Rushford, Osseo and
Lewiston.
If outdoors, seek safe shelter inside a building.
LAT...LON 4441 9210 4441 9208 4443 9208 4460 9189
4459 9092 4457 9092 4364 9196 4364 9300
TIME...MOT...LOC 1822Z 268DEG 38KT 4449 9189 4370 9283
LeeSpecial Weather Statement National Weather Service La Crosse WI 131 PM CDT Sun May 5 2019 IAZ030-WIZ054-061-051930- Clayton-Crawford-Grant- 131 PM CDT Sun May 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAYTON...NORTHERN GRANT AND SOUTHWESTERN CRAWFORD COUNTIES... At 131 PM CDT, a strong thunderstorm was located over Prairie Du Chien, moving east at 30 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Prairie Du Chien, Fennimore, McGregor, Marquette, Bridgeport, Wauzeka, Mount Ida, Mount Hope, Millville, Woodman, Wyalusing State Park, Highway 61 And County T, Werley, County Roads K And T and Pikes Peak State Park. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4297 9120 4306 9120 4311 9058 4294 9059 TIME...MOT...LOC 1831Z 268DEG 24KT 4302 9111 Lee
The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823959.